supplemement

Why Does Your Stool Turn Black When Taking Iron?

If you’re taking an iron supplement, you may be wondering: Why does your stool turn black when taking iron? Iron is one of those minerals our body needs badly to function smoothly. Iron is supposed to carry oxygen in the blood and is crucial in regulating various body processes. However, too much iron can be toxic and contribute to many health problems.

One significant side effect of taking too much iron is that it can turn your poop black. This is because the iron binds to the pigment in your intestine, which gives the stool its dark color. However, there are other potential causes of black stool, so you must speak with a doctor if you’re concerned.

Read on to know more about how your stool turns black and how to avoid it.

What is Iron?

Iron is deemed a vital mineral that our bodies require to function appropriately. It aids in carrying oxygen in our blood and plays a critical part in metabolic processes. 

Many people take iron supplements to treat or prevent iron deficiency anemia, which can cause fatigue, weakness, and other symptoms.

While it’s normal for iron supplements to cause your stool to turn black, other potential causes of black stool should be evaluated by a doctor. These include bleeding in the digestive tract, which can cause stool to turn black or tarry-looking. 

If you experience black stool, abdominal pain, or rectal bleeding, you should see a doctor to rule out more serious causes.

Why Should We Take Iron?

Generally speaking, only people with iron deficiency are more likely to take iron supplements. However, some groups of people may be at risk for iron deficiency and could benefit from supplements. These include pregnant or breastfeeding women, young children, and athletes.

pexels mart production 7491724

Why Does Your Stool Turn Black When Taking Iron?

When you take iron supplements, the iron binds to the pigment in your intestine, which gives the stool its dark color. In most cases, the black color should return to normal within a few days after you stop taking the supplement.

If you’re concerned about black stool from iron supplements, there are a few things you can do to avoid it. 

  • First, converse with your doctor about taking an iron supplement. If they prescribed the supplement, they’ll be able to tell you the proper dosage and how long you should take it.
  • Reach out to a qualified pharmacist who’ll guide you about the intake of the proper medications.
  • Iron supplements are less likely to cause black stool than others. 
  • Finally, be sure to take the supplement with food to help reduce the chances of it causing black stool.

Conclusion

We hope this article helped you understand why your stool turns black when taking iron supplements. Remember, in most cases, this is nothing to be concerned about. However, if you think this is getting serious, reach out to your doctor.

Leave a Comment

Your email address will not be published.

Scroll to Top